April 1985

Rapid Atrial Fibrillation Associated With Trazodone Hydrochloride

Author Affiliations

University of Connecticut School of Medicine Farmington, CT 06032

Arch Gen Psychiatry. 1985;42(4):424. doi:10.1001/archpsyc.1985.01790270114017

To the Editor.—  Trazodone hydrochloride is a triazolopyridine derivative that was released in 1981 as a nontricyclic antidepressant with antiserotonin activity.1 Recent reports have suggested that trazodone may have more cardiotoxicity than was first believed.2,3 Herein, we describe a patient who manifested atrial fibrillation after trazodone therapy was instituted.

Report of a Case.—  78-year-old woman was admitted to the hospital for the repair of a uterine prolapse. Five years Previously, she had had a subendocardial myocardial infarction and subsequently manifested a pattern of chronic stable angina pectoris. Her antianginal medications were isorbide dinitrate and propranolol hydrochloride. On admission, the ECG showed a sinus rhythm with a PR interval of 0.21 s and left ventricular hypertrophy. Because of frequent crying episodes, confusion, and a sleep disorder, the patient was seen by a psychiatrist preoperatively and was placed on a regimen of 200 mg/day of trazodone hydrochloride in two

First Page Preview View Large
First page PDF preview
First page PDF preview